Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 38, NWS Dodge City, KS

October 3, 2022Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this red flag warning at Oct 3, 2022, 12:23 PM CDT for Ellis County, Trego County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2022, 12:23 PM CDT (17:23 UTC)
Expired
Oct 3, 2022, 6:00 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2664 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WWUS83 KDDC 031723
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1223 PM CDT Mon Oct 3 2022


KSZ030-031-032300-
/O.NEW.KDDC.FW.W.0038.221003T1723Z-221003T2300Z/
Trego-Ellis-
1223 PM CDT Mon Oct 3 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030 AND
031...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego and 
  Fire Weather Zone 031 Ellis.

* WINDS...South around 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 3, 4:39 AM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Oct 3, 4:39 AM CDT, 7 hours 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
439 AM CDT Mon Oct 3 2022

...Updated Aviation...

.SHORT TERM...(Monday and Tuesday)
Issued at 1200 AM CDT Mon Oct 3 2022

Satellite imagery at midnight revealed the sky remaining largely
clear at midnight, with much more extensive cloud cover over
Colorado associated with a slowly approaching trough axis. Mid
level ridge axis was centered over Kansas at midnight, with a
570 dm closed cyclone over eastern Montana. This system in the
northern Rockies will very slowly drift southeastward onto the
plains through the short term, and be the main driver in the
short term forecast.

Associated surface lee troughing will be aligned near the CO/KS
border late this afternoon, with a strong southerly pressure
gradient over western Kansas. South winds will be noticeably
strong Monday, and added 2-3 mph across the board in line with
MOS guidance. Some gusts to near 35 mph are expected for a
traditional Kansas windy day. With this excellent mixing and 1-2
degrees C of warming at 850 mb, afternoon temperatures will again
be well above early October normals, with mid 80s common at 4 pm
(about 8-10 degrees above normal). Convergence along the lee
trough is expected to initiate scattered weak convection during
the late afternoon and evening, focused on the CO/KS border and
NW KS as shown by 00z NAM. Moisture and therefore instability
will be very limited, with surface dewpoints limited to the mid
40s, and 00z NAM keeping CAPE < 1000 J/kg. Outflow wind gusts from
this inverted V downdraft enviroment would be the primary
concern, but feel most of this activity will be relegated to NW
KS, northwest of the CWA, through Monday evening. Pops in the
chance/scattered category favor the northwest zones Monday night,
as forcing for ascent is maintained courtesy of the approaching
trough axis. Again, moisture and instability will be strongly
limited, with dewpoints only in the 30s and 40s limiting rainfall
significantly across the central zones.

570 dm closed low is progged to reach northern Nebraska by 7 pm
Tuesday, with the trough axis spreading over SW KS during the day.
The associated weak cold front will arrive Tuesday, with winds
trending light northerly by late afternoon. Increased cloud cover
with the trough and a few degrees of cooling at 850 mb will trim
temperatures downward, with northwest zones reduced to the mid
70s, and mid 80s limited to the southeast zones. Kept scattered
category pops as inherited for Tuesday, favoring the western
zones. Purposely kept all pops below likely (<55%), as some models
are trending drier as the forcing for ascent will only have
limited moisture to work with. Unfortunately for the continuing
drought, rain coverage and QPF both appear limited Tuesday, and
future forecast updates may reduce rain chances further as virga
and/or sprinkles from the midlevel cloud deck may be the more
likely outcome for many.

.LONG TERM...(Wednesday through Sunday)
Issued at 200 AM CDT Mon Oct 3 2022

Northern plains shortwave progresses eastward to Wisconsin by
7 pm Wednesday, while a new weak cyclone develops over New Mexico.
In between, subsidence regains control over SW KS with a dry
forecast resuming, and gradually decreasing clouds through the
day. A pleasant early fall day will result, with 70s and light
north winds. Thursday looks very similar and equally as pleasant,
ahead of a strong cold front and massive Canadian surface
anticyclone building into the northern plains. 00z ECMWF forecasts
the cold front's arrival Thursday night, with increasing surface
pressures and cool easterly upslope by sunrise Friday.

High confidence Friday will be much cooler. The question is how
much cooler. 00z ECMWF shows decent cold air wedging on the high
plains, with surface winds backing from SEly to NEly, as 1035 mb
surface high builds south into SW Nebraska by 7 pm Friday. Post
frontal lift also increases during the afternoon, especially
northeast counties, where thick clouds and light rain are
expected. Retained NBM pops for this expected light stratiform
rain. Here, NBM correctly depicts afternoon temperatures holding
in the 50s near Hays. Afternoon temperatures in the lower to mid
60s are expected elsewhere, but this forecast will be too warm if
clouds prevail limiting insolation. At any rate, a refreshing
Canadian air mass and taste of fall.

00z ECMWF builds the 1035 Canadian high directly across central
Kansas Friday night, with the first 30s of the fall season
expected sunrise Saturday. In fact, mid 30s and areas of frost are
probable across the northeast zones, if the sky is clear. NBM
depicts increasing clouds during the peak radiational cooling
hours, but there is plenty of time to assess how cold Saturday
morning will be.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 439 AM CDT Mon Oct 3 2022

VFR will continue through this TAF cycle, with only scattered
cirrus Monday, and increasing midlevel clouds tonight through
Tuesday. After 15z Mon, strong south winds will impact all
airports, gusting 27-30 kts. After 00z Tue, winds will diminish
10-15 kts and back SEly. Some scattered weak convection is
possible near GCK/HYS 06-12z Tue, but with confidence on coverage
low (much of the activity may remain northwest of GCK/HYS) opted
to keep the TAFs dry.

&&

.FIRE WEATHER...
Issued at 200 AM CDT Mon Oct 3 2022

Strong south winds are expected Monday, with the strongest winds
expected from 10 am through 7 pm. South winds will average near
20-25 mph, with gusts as high as 35 mph. Above normal afternoon
temperatures in the mid 80s will combine with dry air (dewpoints
in the 30s and 40s) to reduce minimum relative humidity to the
15-25% range Monday afternoon. As such, the risk of wildfire
spread will be elevated across all zones Monday midday through the
late afternoon hours. While red flag criteria is not expected on a
widespread basis, outdoor burning is strongly discouraged Monday
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  53  79  53 /   0  20  40  20
GCK  85  53  74  50 /  10  30  50  20
EHA  85  52  72  51 /  10  30  50  40
LBL  86  52  80  52 /  10  20  40  40
HYS  85  53  77  51 /   0  30  40  10
P28  86  52  86  57 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Oct 3, 2:35 AM CDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
235 AM CDT Mon Oct 3 2022

KSZ030-031-043>046-061>066-074>081-084>090-040745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
235 AM CDT Mon Oct 3 2022 /135 AM MDT Mon Oct 3 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Monday.

Strong south winds will combine with dry air to produce an
elevated risk of wildfire spread Monday afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday

Isolated thunderstorms with limited lightning are possible
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.